Texas, 2002

Hail and Damaging Wind in Texas, May 25, 2002

May 25, 2002 · NWS MAF · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 3:35 PM CST, 25 minutes earlier.

Area forecast discussion, May 25, 3:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
435 PM CDT SAT MAY 25 2002

...UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH BOX #330 UNTIL 10 PM CDT...

PRECIPITATION CHANCES WILL BE ON THE UPSWING FOR THE COUNTY WARNING
AREA THROUGH THE SHORT TERM FORECAST CYCLE AS THE TAIL END OF
A FRONTAL BOUNDARY INTERACTS WITH SUBTROPICAL ENERGY FROM
THE SOUTHWEST.

THE COLD FRONTAL BOUNDARY CURRENTLY EXTENDS FROM CENTRAL TEXAS TO THE
SOUTHEAST PERMIAN BASIN AND PECOS RIVER IN WEST TEXAS AND SOUTHEAST NEW
MEXICO.  THE COMBINATION OF DECENT LOW LEVEL MOISTURE CONVERGENCE IN THE
VICINITY OF THE FRONT...INCREASING PRECIPITABLE WATER...AND DIFFLUENCE ALOFT
SUGGEST THUNDERSTORM COVERAGE WILL BE ON THE INCREASE AS HEATING
CONTINUES TO TAKE PLACE LATE THIS AFTERNOON. THE BEST CHANCE OF
PRECIPITATION SHOULD BE ALONG AND SOUTH OF THE FRONT FROM THE EASTERN
PERMIAN BASIN SOUTHWARD TO THE LOWER TRANS PECOS AND BIG BEND AREA
IN BEST LIFT AND UNSTABLE ATMOSPHERE THROUGH TONIGHT.

THE FRONT WILL WEAKEN MEMORIAL DAY BUT ADDITIONAL SHORT WAVE ENERGY
AND RESIDUAL OUTFLOW BOUNDARIES AND LOW LEVEL CONVERGENCE SHOULD GENERATE
WIDELY SCATTERED TO SCATTERED THUNDERSTORM ACTIVITY ACROSS MUCH OF THE
REGION SUNDAY.

A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK. LOW PRESSURE/SURFACE TROUGH WILL LIKELY DEVELOP AS AN UPPER TROUGH
PASSES TO THE NORTH MONDAY. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS
MONDAY DUE TO THE COMBINATION OF COVERGENCE AND INSTABILITY.

WILL CONTINUE SLIGHT MENTION OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS A
NORTHWESTERLY FLOW ALOFT REGIME DEVELOPS IN CONTINUED UNSTABLE ATMOSPHERE.

WILL GO WITH A DRYING TREND THURSDAY THROUGH SATURDAY AS AN UPPER RIDGE
DEVELOPS ACROSS THE SOUTHWEST UNITED STATES.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  61/84/62/85  3343
LSA  58/83/60/84  2253
6R6  64/86/65/87  5222
MRF  52/83/53/84  2222
CNM  57/86/61/88  1252

.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT TXZ-061>063-067>070-074-075-
     081-082
NM...NONE.

12

In the hours before

Special weather statement, May 25, 2:51 PM CST, 1 hour 9 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT SAT MAY 25 2002

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF THE AREA
THROUGH THIS EVENING. IN ADDITION...A COLD FRONT WILL REMAIN ACROSS
THE TRANS PECOS AND SOUTHERN PERMIAN BASIN. THUNDERSTORMS ARE
EXPECTED ACROSS MUCH OF THE OUTLOOK AREA INTO THE EVENING...HOWEVER
THE FAVORED REGION FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG
AND EAST OF THE COLD FRONT. THE CHANCE FOR THUNDERSTORMS WILL
INCREASE LATE TONIGHT INTO SUNDAY MORNING AS WARM MOIST SOUTHERLY
FLOW COMBINES WITH UPPER LEVEL ENERGY AND AN UNSTABLE AIRMASS.

.THREATS...
THUNDERSTORMS...AREAS EAST OF A LINE FROM SNYDER TO COYANOSA TO
SANDERSON ARE FAVORED FOR STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL
AND STRONG WINDS ARE THE PRIMARY THREATS. SPOTTER ACTIVATION MAY BE
NECESSARY THIS AFTERNOON AND EVENING.

PLATT
Special weather statement, May 25, 2:52 PM CST, 1 hour 8 minutes before
TXZ061>063-067>070-074-075-081-082-260300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT SATURDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...

BREWSTER...PECOS AND TERRELL

IN WEST TEXAS...

CRANE...ECTOR...GLASSCOCK...MIDLAND...REAGAN...UPTON AND WARD

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...BAKERSFIELD...BIG LAKE...CRANE...DRYDEN...FORT STOCKTON...
GARDEN CITY...LAJITAS...MARATHON...MCCAMEY...MIDLAND...MONAHANS...
ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON AND SHEFFIELD

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
May 25, 4:00 PM CST to 4:15 PM CST
Where
Brewster County, 6 mi ENE of Terlingua
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.367, -103.500

Hail covered the road into the lodge for 10 miles.

Thunderstorm Wind, Brewster

When
May 25, 4:00 PM CST
Where
Brewster County, Panther Junction
Measured
66 kt (76 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
29.300, -103.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295728, 5295729.